Journal of medical case reports
Seizures Secondary to Aconitum Plant Poisoning: a case report
By Zhao Z, Zhang J, Du J and 3 others.
Abstract
Background
Aconitum plant poisoning typically manifests as isolated early cardiotoxicity or late neurotoxicity. However, the dynamic temporal evolution from arrhythmia-driven cardiogenic syncope to true epileptic seizures mediated by direct central nervous system injury remains rarely documented and poorly characterized.
Case presentation
We report a 53-year-old Han Chinese male who presented with ventricular tachycardia rapidly degenerating into ventricular fibrillation and cardiac arrest following ingestion of homemade Aconitum kusnezoffii (caowu)-infused liquor. Initial convulsions were tightly coupled with malignant arrhythmias, consistent with cardiogenic syncope. After successful resuscitation, hemoperfusion, and restoration of stable sinus rhythm, the patient developed breakthrough generalized tonic-clonic seizures on hospital days 4-6. Electroencephalography performed during sedation withdrawal revealed bilateral occipital spike-and-slow and sharp-and-slow waves with focal epileptiform discharges, confirming direct central nervous system neurotoxicity rather than recurrent cardiac ischemia. A mechanism-based, staged treatment strategy was employed: early advanced cardiac life support and hemoperfusion targeted cardiotoxicity, while sodium valproate and acetylglutamine were administered for antiepileptic prophylaxis and neuroprotection. The patient was discharged on day 13; antiepileptic therapy was successfully tapered and discontinued at 3 months without seizure recurrence, with normalization of electroencephalography and electrocardiography.



